Does PEP work if taken less than 28 days?
Aug 12, 2012
Hello, Few days ago I observed on one of my fingers a very superficial cut, hours after I have performed a very bloody procedure on an HIV positive patient. The cut looked like it did not ever bleed, that's how superficial it was. It got a bit reddish after I kept opening it to check it and show it around. Deep down inside I don't think I got it during the procedure, but I am not 100% sure. It is small and looks more like a paper cut. I was checking my gloves most of the time and did not see any cuts. The patient takes the medication and has the condition for years and years. I started the PEP the next day. This is my 4th day and I will have had Combivir and Kaletra for 17 days in total. I have no refills and was told to go to an ID doctor and find out if my therapy will be enough, or maybe I should take the pills for the entire month. My questions are: is it ok if I just take the pills for 17 days instead of 28? Would you consider my possible exposure low-medium-high risk? I am in my 4th day and experience a bit more than the usual fatigue. Should I expect more side effects to come, or if I don;t have any digestive symptoms by this time, I won't probably have any at all? Thank you!
Response from Dr. Young
Hello and thanks for posting.
in the early studies of PEP, the optimal duration of therapy was 28, not 14 days, so it's probably fair to extrapolate that 17 days isn't of sufficient length to have maximum benefit.
Having said that, your exposure seems low risk.
As for side effects, they are usually most severe within the first week (certainly the GI symptoms).
Hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Night Sweats Worried It Could Be HIV
- How Likely Is It To Get AIDS From Sex With A Prostitute?
- Black Spots After Getting A Tattoo Worried I Have HIV
- Coated Tongue After Open Mouth Kissing Worried I Have HIV
- Itchy Skin After Oral Sex Hooker Does It Mean I Have HIV
- Rash After Licking Genital Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.